|List of prescription drugs which decrease CD4 counts
Jun 19, 2012
I'm one of those people who's been Mr. Total Compliance w/ HIV meds and achieved undetectability since I started HAART five years ago. My CD4, which was 196 at my diagnosis, got up to 360 after 2 years but has been falling slowly but steadily every quarter to 250 now. I was on citalapram (20 mg) for depression until a month ago. Now they want to give me sertaline to replace that, along with modofinil (Provigil) for fatigue. I'm on nothing else but standard dosages of Isentress (2x/day) and Atripla.
Does the anti-depressant and/or Provigil depress the bone marrow's production of white blood cells? Is there a master list anywhere which identifies all known standard drugs which depress bone marrow? I know antibiotics do. Thanks.
| Response from Dr. Fawcett
Thanks for writing and congratulations on adhering to your medication regimen. You don't mention why a change is indicated from citalopram to sertraline. Did your depressive symptoms worsen? Is your fatigue part of the depression? In any case, combining sertraline with efavirenz (one of the component drugs of Atripla) should be done cautiously, not because of white counts but because of how they are processed in the liver, which can result in decreased blood levels of the drug. Such a combination is not uncommon, but should be monitored by your physician.
Some common types of drugs that can cause a reduction in white blood cells include antibiotics (as you note), antihistamines, anticonvulsants, barbiturates, diuretics, and sulfa drugs. Consult with your physician about your concerns.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Bloody Urine After Lap Dance Worried I Have HIV
- Itchy Balls After Licking Genital Sign Of HIV AIDS
- Itchy Vagina After Condom Inside Out Sign Of HIV AIDS
- Painful Urination After Receptive Anal Sex Worried I Have HIV
- Red Eyes After Unprotected Anal Sex Without Ejaculation Does It Mean I Have HIV
- White Discharge After Anal Sex With Condom Does It Mean I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.